Thunderstorm Wind, Bradley
- When
- May 20, 8:15 PM EST
- Where
- Bradley County, 0.89 mi NE of Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.180, -84.870
Several trees were reported down across the county.
A few thunderstorms became severe later in the evening ahead of a slow moving cold front associated with a deep upper trough lumbering east toward the Appalachian Spine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few thunderstorms became severe later in the evening ahead of a slow moving cold front associated with a deep upper trough lumbering east toward the Appalachian Spine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 6:38 PM EST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 738 PM EDT Sat May 20 2017 .DISCUSSION...Overall forecast still on track with only edits to increase precipitation chances across the Southern Valley and Southern Plateau through the evening. Showers and thunderstorms will continue to move north along a line moving west. Instability and lift are limited...and still expected strong severe storms with low chance for severe. With the storms slow moving and high PW values...could see a threat for localized flooding through the night. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 77 63 80 / 80 90 70 20 Knoxville McGhee Tyson Airport, TN 68 77 60 77 / 80 90 70 20 Oak Ridge, TN 69 76 61 79 / 80 90 70 20 Tri Cities Airport, TN 65 74 60 76 / 60 80 70 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JW
Hazardous Weather Outlook National Weather Service Morristown TN 742 PM EDT Sat May 20 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-212345- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 742 PM EDT Sat May 20 2017 /642 PM CDT Sat May 20 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Tonight A few localized strong storms are possible tonight, and a low chance for severe storms. Quarter size hail and damaging winds are the biggest threats with any strong to severe storms. Additionally, locally heavy rainfall of over two inches in thunderstorms could produce localized flooding across southeast Tennessee and southwest North Carolina during this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few localized strong storms are possible through the day on Sunday, with a low chance for severe storms. Quarter size hail and damaging winds are the biggest threats with any strong to severe storms. Additionally, locally heavy rainfall of over two inches in thunderstorms could produce localized flooding across southeast Tennessee and southwest North Carolina during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time, but reports may be needed from some locations tonight through Sunday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL GLADE SPRING 36.79N 81.77W
05/20/2017 E0.88 INCH WASHINGTON VA BROADCAST MEDIA
NUMEROUS REPORTS OF NICKEL SIZE HAIL
&&Special Weather Statement
National Weather Service Morristown TN
826 PM EDT SAT MAY 20 2017
TNZ016-210115-
Hawkins TN-
826 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAWKINS COUNTY UNTIL
915 PM EDT...
At 826 PM EDT, Doppler radar was tracking a strong thunderstorm near
Surgoinsville, or 12 miles southwest of Kingsport, moving northeast
at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Surgoinsville, Church Hill, Mount Carmel, Okolona and Bays
Mountain S.p..
LAT...LON 3656 8261 3652 8261 3651 8263 3650 8263
3648 8265 3646 8270 3644 8269 3640 8274
3644 8283 3660 8278 3660 8273
TIME...MOT...LOC 0026Z 207DEG 10KT 3646 8277
DGSSpecial Weather Statement
National Weather Service Morristown TN
845 PM EDT SAT MAY 20 2017
TNZ100-210130-
Bradley TN-
845 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY COUNTY UNTIL 930 PM
EDT...
At 844 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cohutta, or 11 miles east of Ringgold, moving north at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleveland, South Cleveland, East Cleveland, Wildwood Lake, McDonald,
Waterville, Red Clay S.p., Hopewell, Flint Springs, Gap Springs and
Tasso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 8497 3502 8496 3504 8500 3508 8500
3508 8501 3520 8500 3522 8498 3524 8498
3526 8496 3525 8475 3499 8478
TIME...MOT...LOC 0044Z 183DEG 25KT 3496 8491
DGSSpecial Weather Statement
National Weather Service Morristown TN
848 PM EDT SAT MAY 20 2017
TNZ016-VAZ005-210130-
Hawkins TN-Scott VA-
848 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAWKINS AND
SOUTHWESTERN SCOTT COUNTIES UNTIL 930 PM EDT...
At 848 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Surgoinsville, or 13 miles west of Gate City,
moving north at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Surgoinsville, Church Hill, Duffield, Clinchport and Okolona.
LAT...LON 3651 8272 3649 8283 3658 8287 3659 8284
3659 8288 3669 8292 3671 8289 3672 8284
3673 8282 3675 8276
TIME...MOT...LOC 0048Z 165DEG 16KT 3657 8281
DGSThe Northeast Alabama radar (KHTX), 114 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Several trees were reported down across the county.
Several trees were reported down and power lines were downed south of Dayton.
Roof damage was reported on a shop behind a home and trees were downed in the vicinity of the home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687942, 687943, 687944.